Open Access
December 2002 The first exit time of Brownian motion from a parabolic domain
Mikhail Lifshits, Zhan Shi
Author Affiliations +
Bernoulli 8(6): 745-765 (December 2002).


Consider a planar Brownian motion starting at an interior point of the parabolic domain $D=\{ (x,y): \; y>x^2\}$, and let $\tau_D$ denote the first time the Brownian motion exits from $D$. The tail behaviour (or equivalently, the integrability property) of $\tau_D$ is somewhat exotic since it arises from an interference of large-deviation and small-deviation events. Our main result implies that the limit of $T^{-1/3} \log\mathbb{P}\{ \tau_D >T\}$, $T\to \infty$, exists and equals $-3\pi^2/8$, thus improving previous estimates by Bañuelos et al. and Li. The existence of the limit is proved by applying the classical Schilder large-deviation theorem. The identification of the limit leads to a variational problem, which is solved by exploiting a theorem of Biane and Yor relating different additive functionals of Bessel processes. Our result actually applies to more general parabolic domains in any (finite) dimension.


Download Citation

Mikhail Lifshits. Zhan Shi. "The first exit time of Brownian motion from a parabolic domain." Bernoulli 8 (6) 745 - 765, December 2002.


Published: December 2002
First available in Project Euclid: 9 February 2004

zbMATH: 1018.60084
MathSciNet: MR1963660

Keywords: Bessel process , Brownian motion , Exit time

Rights: Copyright © 2002 Bernoulli Society for Mathematical Statistics and Probability

Vol.8 • No. 6 • December 2002
Back to Top